View Full Version : Neuropathic Pain
I am a C4 incomplete caused by an accident about twenty months ago. I have always had some neuropathic pain since my injury, but within the last couple of months I have begun to get severe burning in my thighs, legs and feet which sometime changes to coldness. I had a repeat full MRI last summer which ruled out any syringes or other problems of that type. I am on 900mg of Neurotin which does little except to make me sleepy.
Any thoughts as to what could be causing this worsening situation or suggestions as to what can be done?
01-19-2002, 06:19 PM
On a very basic level, it's possible that your pain is being caused by damaged sensory nerves. It's not unusual for the onset of pain to occur months or longer after an injury.
Mike, I would appreciate it if you would please email me privately. There is a bit more I would like to discuss, but I prefer to do it off-line.
Pain forum moderator
i started having "neuropathic pain" about 4 wks after my injury. i didn't know what it was. i never felt anything like it befor. it feels like someone's shocking me w/electricity. it's horrible. i sometimes cry and scream out loud.my doctor put me on neurontin. i'm now up to 700mg. i'm loosing my hair. my doctor said it's stress. is it possible that it could be the medication?
As I've said before, my body feels like those poor folks covered in burning jet fuel that jumped from the World Trsde Center. No med has touched it yet.
These days, any antidepressant I try has aggravated the pains, so I can't even take them.
02-08-2002, 08:43 PM
I think it's best to be an informed consumer, especially so when it comes to your health. Pfizer has the drug info on Neurontin (http://www.pfizer.com/hml/pi%27s/neurontinpi.pdf) available online. It's a long article in PDF format, but if I remember correctly the section on adverse effects begins about page 15 or so.
Also, I imagine that it's quite possible the doctor is correct that your hair loss is due to stress. In any case, if you're on Neurontin, it's still best to be informed about it.
The shooting pains can be one of the worst parts of central pain for some people. You might want to read another post (http://carecure.org/forum/showpost.php?p=290241) I made tonight on the subject of shooting pains.
You can also check out neurontin at www.rxlist.com (http://www.rxlist.com).
02-16-2002, 07:47 PM
My hubby has been dealing with neurpathic pains for about past 3.5 months. His medicine - Neurotin started at 400 mg/day to 3200 mg/day. He is still in pain. It seemed for a while that the medicine started to work, then the pains started again. Just ask for more meds last Friday, I guess we will see what happens. Is there anything else exept Neurotin for the neuropathic pain? http://sci.rutgers.edu/forum/images/smilies/frown.gif
02-17-2002, 06:36 AM
The bottem line is Neurontin only helps a few of us with sci "central?" pain.
The rest of us go through hell and hope researchers can find more meds. to help un in the future.
02-17-2002, 07:21 AM
I just wrote you a long post which disappeared because I apparently wasn't logged in. The short answer to your question is look at the responses to questions to doctors at pain.com under neuropathic pain. You'll find lots of ideas.
I wish I could tell you that the help you might find would be along the lines of "take two aspirin and your headache goes away." That's what most of us were used to before we got neuropathic pain. In my case, the combination I'm on helps me to put the pain in the back of my mind, to a degree and for a period of time, which makes me more functional.
No doctor or other patient can predict what will help your husband. It is trial and error.
If you really want to help your husband long-term, join the American Pain Foundation and write your elected representatives. There is no cure just around the corner that we can wait silently for. No one is vested in this problem like we are. We have to squeak like hell.
Originally posted by krajaxa:
Is there anything else exept Neurotin for the neuropathic pain? http://sci.rutgers.edu/forum/images/smilies/frown.gif
02-26-2002, 09:20 AM
i too suffer from nuero pain...in my neck, feet and hands mostly...i've been on nuerontin for 2 years and i'm pretty sure it's not helping..doc is now switching me to pamalor..i'm afraid to take it..i'm so sick of all these meds...i'm thinking of going back to the surgeon for more tests..havn't been to him in over a year.
02-28-2002, 08:09 AM
Mike, I developed the horrible burning in my thighs about 4 months post injury. In my case it was a sign I'd later have return in my quadricepts. Depending on the doc I tend to score a 5 for strength after I do a few kicks to make sure it isn't tone that is giving me the strength. Anyway.....when I started getting the pain I went through a lot of meds and then they called the pain specialist in (this was in rehab). He put me on methadone and that was the it! Pain was still there but it felt like it didn't matter, ya know? But I didn't feel dopey otherwise or fall sleep like with the other narcotics. I can't take the anti-depressants because of side effects so the methadone was a real life saver. The pain slowly went away over the next several months.
I also worked with biofeedback to both warm up my lower legs because I found that while socks and shoes hurt to be on (and sheets) it turned out that I had a real low skin temp and that was what was really causing the pain in my legs below the knees. The biofeedback also is what caught the trace movement in my quads.
Alan, have you tried massage therapy? I have a friend who had to cut down on drugs when she began to drive and now she gets massage on her shoulders and it keeps her reasonably pain free for days at a time. You need a trained therapist or someone who understands spacticity (tone) and chronic pain though. Massage also used to help the pain I get where my 3rd vertabrae is "reticulated" (sp?). Guess the muscles have pulled on the other side and knocked it out of alignment a bit.
Sue, I've tried massage therapy, and probably any other alternative non-drug therapy you could name. All have had the same effect - none. I still get massaged by my aide, though, to help keep muscles loose.
I was on neurotin for a long time, but was still in tremendous pain. It is like electricity. I began to try different meds. The only med that seems to get to about 70% of my pain is Ultram. Another good thing is it doesn't make me sleepy!
I am on 1200 mg/day of Neurontin and 400 mg/day of Ultram. It helps some but there are still bad days. Any combination of drugs that helps reduce or eliminate the pain should be tried.
"And so it begins."